Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Glasgow, MT

May 28, 2004Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at May 28, 2004, 10:08 PM MDT for Valley County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 10:08 PM MDT (04:08 UTC)
Expired
May 29, 2004, 4:15 AM MDT
In force
6 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Valley County, MT

The radar

The Glasgow radar (KGGW), 62 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 290409
FFWGGW
MTC105-291015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1008 PM MDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA

* UNTIL 415 AM MDT

* AT 1001 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL 12 MILES SOUTH OF OPHEIM...
  MOVING NORTH AT 5 MPH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...OPHEIM

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4862 10661 4861 10634 4896 10624 4897 10666

$$

TFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at May 28, 8:50 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 28, 8:50 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT FRI MAY 28 2004

.SHORT TERM...FOR NORTHEAST MONTANA
BUSY EVENING WITH SEVERE WEATHER. GOING FORECAST LOOKS IN GOOD SHAPE
AND THUS NO UPDATES. CONVECTIVE PRECIPITATION OCCURRING OVER THE
EASTERN TWO-THIRDS OF THE CWA UNDER A WATCHFUL EYE FOR FLASH FLOOD
POTENTIAL NOW.  JAMBA

.PREVIOUS DISCUSSION...
APPEARS THAT A FAIRLY WET SCENARIO SETTING UP FOR NORTHEAST MONTANA.
FIRST PART IS CONVECTIVE EVENT THAT IS JUST BEGINNING. SURFACE TROF
OVER THE CWA PRESENTLY WITH SOUTHWEST FLOW ALOFT RETURNING AS UPPER
RIDGE AXIS MOVES EAST AND TROF CARVES INTO WASHINGTON AND OREGON.
WATER VAPOR IMAGERY SHOWING MOISTURE PLUME HEADED DIRECTLY FOR THE
AREA. SUN HAS COME OUT EARLY THIS AFTERNOON AND HAS MADE FOR SOME
RAPID HEATING...AND ATMOSPHERIC DESTABILIZATION. LOW LEVEL THETA-E
RIDGE POKING UP ACROSS THE REGION FROM THE SOUTH SOUTHEAST. SPECIAL
19Z UPPER AIR RUN HAS COME IN SHOWING ONLY VERY MARGINAL SEVERE
WEATHER POTENTIAL AS TWO INVERSION SHOWING UP...ONE AROUND 3K FEET
AND ANOTHER NEAR 11K FEET. THESE ARE DEFINITELY LIMITING SEVERE
WEATHER FACTORS. ALSO THE LIFTED INDEX WAS ONLY -1. HOWEVER...
PRECIPITABLE WATER VALUE HAS GONE UP FROM THIS MORNINGS .70 TO .79
INCH. ADDITIONALLY...WIND ALOFT QUITE FLAT MEANING STORMS WILL NOT
EXACTLY BE WHISKING THRU...THUS ENHANCING A FLASH FLOOD POTENTIAL.

COLD FRONT DUE TO COME ACROSS THE AREA OVERNIGHT WITH SHOWERS AND
STORMS LIKELY CONTINUING WITH GOOD FRONTOGENETIC FORCING INDICATED.
TOMORROW SURFACE TROF MOVES EAST INTO THE DAKOTAS WITH UPPER LOW
MOVING ABOUT OVERHEAD. MODELS HAVE SOME NORTH-SOUTH VARIANCE WITH
THIS POSITION...BUT OVERALL RIGHT NOW ABOUT OVERHEAD A GOOD MIDDLE
GROUND. RAIN WILL WRAP AROUND THIS LOW AND AS IT MOVES SLOWLY EAST
WE SHOULD EXPERIENCE SOME GOOD WRAPAROUND RAIN THRU SUNDAY. A DRY
SLOT THAT IS EXPECTED TO ROTATE THRU THE AREA TOMORROW COULD PROVE A
BIT PROBLEMATIC AS TIMING...AND EVEN EXISTENCE...OF SUCH QUITE OFTEN
DIFFICULT TO DETERMINE THIS FAR OUT. FOR NOW WILL DOWNPLAY POPS TO
CHANCE SATURDAY...THEN RAISE AGAIN SATURDAY NIGHT AND SUNDAY AS THIS
DRY SLOT ROTATES OUT AND MORE RAIN ROTATES IN. TEMPERATURES TO BE
COOL BEHIND TONIGHTS FRONT FOR THE WEEKEND WITH 55 TO 60 RANGE A
GOOD GENERALIZATION. WIND COULD GET A BIT STRONG AND GUSTY AT TIMES
WITH GOOD PRESSURE GRADIENT EXISTING OVER EASTERN MONTANA AS THE LOW
MOVES SLOWLY OFF TO THE EAST. DOES APPEAR A COOL AND WET WEEKEND IS
UNFOLDING.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE CLOSED UPPER LOW...NEARLY VERTICALLY STACKED...MOVING SLOWLY
EAST IS STILL THE DOMINATE FEATURE EARLY IN THE PERIOD. MODELS IN
GOOD AGREEMENT...SOME DISAGREEMENT WITH BACKWASH DETAILS WITH WRAP
AROUND MOISTURE. EXPECT THERE WILL BE PRECIP AND CLOUDCOVER
LINGERING LONGER THAN PREVIOUSLY FORECAST...WHICH IS TYPICAL IN THIS
PATTERN. GUSTY NW WINDS...HEAVY CLOUDCOVER...COOL AIRMASSES...AND
PRECIP LINGERING MONDAY AND TUESDAY. HAVE ADJUSTED GRIDS FOR SUCH.
THIS SHOULD HOLD HIGHS WELL BELOW NORMAL FOR END OF MAY/FIRST OF
JUNE AS THICKNESSES DOWN BELOW 550 DM MONDAY AND TUESDAY. TIGHT
SURFACE GRADIENTS DUE TO PROXIMETRY OF LOW TO OUR EAST AND 850 MB
WINDS 30-35 KT...TO KEEP IT WINDY AS WELL MONDAY AT LEAST.

THE INFLUENCE OF THE UPPER LOW BEGINS TO WANE STARTING WEDNESDAY AS
IT MOVES FURTHER EAST AND UPPER RIDGE DEVELPS OVER THE WESTERN
STATES. 500 MB HEIGHTS AND THICKNESSES STEADILY CLIMB THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. SURFACE RIDGING WILL BE WEAK AND
CENTERED TO OUR NORTH...WHICH WILL KEEP WINDS DOWN AND SLOW WARMING
SOMEWHAT...BUT HIGHS SHOULD CLIMB ABOVE NORMAL BY FRIDAY. SIMONSEN

&&

HYDRO...FLASH FLOOD WATCH REMAINS UP FOR THIS EVENING AND TONIGHT
WITH CONVECTIVE SCENARIO AND GOOD RAIN PRODUCERS EXPECTED. WILL NEED
TO WATCH RAINFALL DISTRIBUTION FOR POTENTIAL SMALL STREAM FLOOD
WARNINGS IN ADDITION TO ANY FLASH FLOOD WARNINGS THAT MAY BE NEEDED.
AFTER CONFERRING WITH MISSOURI BASIN RIVER FORECAST CENTER IT
APPEARS ENUF TIME WOULD EXIST BETWEEN ANY HEAVY RAINFALL TONIGHT AND
ANY FLOODING OF THE MILK TO DELAY A FLOOD WATCH UNTIL THE TONIGHT
PACKAGE...OR EVEN TOMORROW...AS NO FLOODING WOULD BE EXPECTED UNTIL
AT LEAST SUNDAY IN HINSDALE. WOULD FULLY EXPECT THO THAT BEFORE THIS
APPROACHING LOW PRESSURE SYSTEM EXITS THAT MORE HYDRO WATCHES AND
WARNINGS WILL BE NEEDED AS QPF VALUES LOOK TO BE MORE THAN ENUF.

&&

CLIMO...THROUGH MAY 27TH THE AVERAGE TEMPERATURE AT GLASGOW THIS MAY
HAS BEEN 49.7 DEGREES...WHICH IS 5.0 DEGREES BELOW AVERAGE. SO FAR
IT HAS BEEN THE COOLEST MAY AT GLASGOW SINCE 1916 WHEN THE AVERAGE
TEMPERATURE WAS 49.4 DEGREES. GIVEN THE FORECASTED TEMPERATURES
THROUGH THE END OF THE MONTH IT APPEARS LIKELY THAT THIS MONTH WILL
END UP IN THE TOP TEN COLDEST MAYS SINCE RECORDS BEGAN IN 1893.  A
TOTAL OF 2.94 INCHES OF LIQUID PRECIPITATION HAS FALLEN SO FAR THIS
MONTH AT KGGW...INCLUDING 3 INCHES OF SNOW. PRECIPITATION HAS BEEN
NEARLY TWICE AVERAGE. GIVEN THAT ADDITIONAL PRECIPITATION IS LIKELY
THE NEXT FEW DAYS...THERE IS A CHANCE THAT WE WILL END UP WITH THE
WETTEST MAY SINCE 1953 WHEN 4.92 INCHES OF RAIN FELL. THE ALL-TIME
RECORD RAINFALL FOR THE MONTH OF MAY IS 5.69 INCHES...SET IN 1906. CB

&&

.GGW WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL ZONES 4 PM TODAY THRU 4 AM SATURDAY.

&&
Hazardous weather outlook, May 28, 3:00 PM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
300 PM MDT FRI MAY 28 2004

MTZ016>027-059>062-291200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
300 PM MDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
THERE IS A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FROM 4 PM TODAY
THROUGH 4 AM SATURDAY. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. IN ADDITION TO HEAVY RAIN THAT COULD CAUSE FLASH
FLOODING...AN ISOLATED SEVERE THUNDERSTORM OR TWO PRODUCING LARGE
HAIL IS POSSIBLE. REFER TO GTFFFAGGW OR WGUS65 KGGW FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...
OVER THE REMAINDER OF THE MEMORIAL DAY WEEKEND...A PROLONGED RAINFALL
WILL RESULT IN RISING WATER LEVELS ON AREA RIVERS AND CREEKS. REFER
TO GTFESFGGW OR FGUS75 KGGW FOR FURTHER DETAILS.

In the hours before

Local storm report, May 28, 7:35 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
735 PM MDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             23 N WIBAUX             47.32N 104.19W
05/28/2004  0.88 INCH        WIBAUX             MT   PUBLIC

&&

BOGEL
Local storm report, May 28, 7:55 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
755 PM MDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      5 N SAVAGE              47.53N 104.34W
05/28/2004                   RICHLAND           MT   TRAINED SPOTTER

            ABOUT A FOOT OF WATER ACROSS HIGHWAY 16.

&&

BOGEL
Local storm report, May 28, 8:10 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 N SAVAGE              47.55N 104.34W
05/28/2004  0.75 INCH        RICHLAND           MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, May 28, 9:28 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
928 PM MDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             7 SW WEST FORK          48.62N 106.02W
05/28/2004  0.75 INCH        DANIELS            MT   TRAINED SPOTTER

&&

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:23 PM MDTSevere Thunderstorm WarningGGWRichland, Wibaux52 min
May 28, 7:53 PM MDTFlash Flood WarningGGWRichland, Wibaux3 hr
May 28, 8:32 PM MDTFlash Flood WarningGGWDaniels3 hr
May 28, 9:26 PM MDTSevere Thunderstorm WarningGGWDaniels64 min
May 28, 11:09 PM MDTFlash Flood WarningGGWDaniels6 hr

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.